54°F
Sponsored by

Increase in Acetaminophen Overdoses in Springfield

SPRINGFIELD, Mo. -- Acetaminophen, commonly called Tylenol, is the pain reliever of choice for many Americans. But research shows taking the drug is more harmful than you may think-- it can lead to serious liver damage if taken in excess.
SPRINGFIELD, Mo. -- It's called Acetaminophen, Paracetamol, APAP, or simply,Tylenol.

It's the drug of choice to relieve pain and fevers, but can cause serious damage to your liver.

"In this country, Acetaminophen is the number one cause of acute liver failure," said Terry Barks, a clinical pharmacist at Mercy Hospital. "Acute liver failure leads to thousands of E.R. visits, and thousands of hospital admissions, and hundreds of deaths every year.

According to ProPublica, more than 1,500 Americans died from accidental ingestion of Acetaminophen in the last decade.

The danger doesn't lie in the drug itself- but in taking More than the maximum recommended daily dose, in combination with alcohol, or most commonly, with other drugs.

"The danger relates to taking multiple products, and not realizing that two or more have Acetaminophen in them," said Barks.

Cox South Hospital has documented 11 accidental Tylenol overdose cases in 2013-- that's more than triple the 11 cases in 2012.

"This does represent a small picture of what's out there, " said Cox Hospital Injury Prevention Outreach Coordinator Jason Martin. "Especially when it comes to the accidental overdose, which is a huge concern for us because long-term consumption of Tylenol can be very detrimental over a long period of time."

It takes about four hours for the liver to process Acetaminophen. Too much Tylenol can overwhelm the body, causing a toxic compound to accumulate in the liver. This creates liver damage.

"Once your liver fails, it causes your entire body system to start breaking down," said Martin. 'Ultimately, that's what can kill people, or that's what can give people chronic problems.

Symptoms of overdose include stomach pain, nausea, and vomiting, but may take more than 24-hours to appear.

"Acetaminophen toxicity is what I call kind of a hit and run thing," said Barks. "The damage is done before you even become aware of it."

The Federal Drug Administration has tried to regulate Acetaminophen. In 2011, the FDA requested the removal of combination drug products containing more than 325 milligrams of Acetaminophen, and recently requested doctors and pharmacists to do the same with prescriptions.

The current FDA recommendation is to take no more than 4000 mg in a 24-hour period. But it doesn't control how many bottles you can buy over the counter, and thus, how many capsules you can ingest.

"The biggest misconception that people have is it's safe," said Martin. "And a lot of that comes from the fact that it is so easily obtainable."

Martin and Barks said overdose prevention starts with reading drug labels and consulting with your doctor and pharmacist all of your prescribed and over-the-counter medications. And, to ultimately be wary of taking Tylenol.

"It's not necessary to treat every presentation of pain or fever," said Barks. "Pain serves a purpose. If it hurts when you do that, pain tells you don't do that."

Many pharmacies have already pulled Extra Strength Tylenol off the shelves. The FDA has implemented certain over-the-counter regulations-- including adding information on the potential for liver injury on acetaminophen-containing drugs, as well as highlighting the drug on labels. The FDA added it plans to further regulate over-the-counter Acetaminophen products in a separate regulatory action.

Page: [[$index + 1]]
comments powered by Disqus